Alert archive / Kansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 6, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 8, 2015, 3:28 PM CDT for Anderson County, Coffey County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 8, 2015, 3:28 PM CDT (20:28 UTC)
- Expired
- Apr 8, 2015, 4:15 PM CDT
- In force
- 47 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Anderson County, KS, Coffey County, KS
The radar
The Topeka radar (KTWX), 110 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 8, 2:47 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 8.5 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 454 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 205 m²/s²
- 0-3 km storm-relative helicity
- 263 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.0
The text
As transmitted, in the capitals the NWS used until 2016.
164
WUUS53 KTOP 082028
SVRTOP
KSC003-031-082115-
/O.NEW.KTOP.SV.W.0006.150408T2028Z-150408T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
328 PM CDT WED APR 8 2015
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN ANDERSON COUNTY IN EAST CENTRAL KANSAS...
EASTERN COFFEY COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 415 PM CDT
* AT 327 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR NEOSHO
FALLS...AND MOVING NORTHEAST AT 45 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
GARNETT...LE ROY...COLONY...WESTPHALIA AND HARRIS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3804 9574 3839 9557 3839 9515 3839 9512
3803 9539
TIME...MOT...LOC 2028Z 214DEG 39KT 3796 9559
HAIL...1.50IN
WIND...60MPH
$$
PHILLIPS3 follow-up statements
182
WWUS53 KTOP 082051
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
351 PM CDT WED APR 8 2015
KSC031-082101-
/O.CAN.KTOP.SV.W.0006.000000T0000Z-150408T2115Z/
COFFEY-
351 PM CDT WED APR 8 2015
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN COFFEY COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED EAST OF COFFEY
COUNTY.
LAT...LON 3803 9552 3826 9552 3826 9551 3839 9551
3839 9512 3803 9539
TIME...MOT...LOC 2051Z 214DEG 39KT 3817 9541
$$
KSC003-082115-
/O.CON.KTOP.SV.W.0006.000000T0000Z-150408T2115Z/
ANDERSON-
351 PM CDT WED APR 8 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
ANDERSON COUNTY UNTIL 415 PM CDT...
AT 349 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WESTPHALIA...
AND MOVING NORTHEAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
GARNETT AND HARRIS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3803 9552 3826 9552 3826 9551 3839 9551
3839 9512 3803 9539
TIME...MOT...LOC 2051Z 214DEG 39KT 3817 9541
HAIL...1.00IN
WIND...60MPH
$$
PHILLIPS253
WWUS53 KTOP 082103
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
403 PM CDT WED APR 8 2015
KSC003-082115-
/O.CON.KTOP.SV.W.0006.000000T0000Z-150408T2115Z/
ANDERSON-
403 PM CDT WED APR 8 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
ANDERSON COUNTY UNTIL 415 PM CDT...
AT 400 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST
OF WESTPHALIA...AND MOVING NORTHEAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED. WINDS GUSTED OVER 50 MPH 8 MILES WEST OF
GARNETT ABOUT 352 PM.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
GARNETT AND HARRIS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3817 9529 3817 9550 3826 9551 3839 9547
3839 9512
TIME...MOT...LOC 2103Z 213DEG 38KT 3825 9534
HAIL...<.75IN
WIND...60MPH
$$
PHILLIPS511
WWUS53 KTOP 082115
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
415 PM CDT WED APR 8 2015
KSC003-082124-
/O.EXP.KTOP.SV.W.0006.000000T0000Z-150408T2115Z/
ANDERSON-
415 PM CDT WED APR 8 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ANDERSON COUNTY
WILL EXPIRE AT 415 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...GUSTY WINDS OF 40 TO 50 MPH ARE STILL POSSIBLE WITH THIS
THUNDERSTORM AS IT MOVES THROUGH NORTHERN ANDERSON AND SOUTHEASTERN
FRANKLIN COUNTIES.
IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 7 PM.
LAT...LON 3817 9529 3817 9550 3826 9551 3839 9547
3839 9512
TIME...MOT...LOC 2114Z 213DEG 38KT 3835 9526
$$
PHILLIPSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 12:16 PM CDT, 3 hours 12 minutes earlier.
Area forecast discussion, Apr 8, 12:16 PM CDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1216 PM CDT Wed Apr 8 2015 ...Update to aviation forecast discussion... .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 508 AM CDT WED APR 8 2015 THE COLD FRONT THAT PUSHED THROUGH THE AREA YESTERDAY CURRENTLY STRETCHES FROM NW OK TO INTO CENTRAL MO. BEHIND IT COOLER AIR HAS CAUSED THE LOWER LEVELS TO SATURATE INTO A STRATUS DECK AND FOG AT THE SURFACE. A LOW LEVEL JET WHICH FORMED OVER OK/KS HAS NOSED OVER THE FORECAST AREA AND PROVIDED LIFT/MOISTURE RETURN OVER THE STABLE SURFACE AIR. SHOWERS AND THUNDERSTORMS HAVE FORMED ALONG THIS CONVERGENCE AND MOISTURE GRADIENT AS IT PROGRESSES NORTHWARD. STEEP LAPSE RATES ALOFT REMAIN IN PLACE PROVIDING ENOUGH INSTABILITY FOR A FEW STRONG STORMS CAPABLE OF PRODUCING SMALL HAIL. THE CHANCES FOR SHOWERS AND THUNDERSTORMS SHOULD DIMINISH THROUGH OUT THE MORNING AS A EML BEGINS TO MOVE OVER EASTERN KS WITHIN THE SOUTHWEST FLOW ALOFT AHEAD OF THE NEXT SHORTWAVE ENERGY. THIS POSITIVELY TILTED WAVE WILL TRACK OVER THE CENTRAL ROCKIES TODAY AND INTO THE NORTHERN PLAINS TONIGHT. THE APPROACHING WAVE WILL CAUSE THE SURFACE FRONT TO LIFT BACK NORTHWARD LATER TODAY. HOW FAR NORTH THIS BOUNDARY WILL LIFT IS STILL IN QUESTION ALTHOUGH THE MODEL CONSENSUS IS SOMEWHERE NEAR A LINE FROM EMPORIA TO TOPEKA BY 7PM. ALONG AND SOUTH OF THIS LINE WILL BE THE AREA OF CONCERN LATER TODAY WITH AN ENHANCED RISK FOR STRONG TO SEVERE STORMS. THERE ARE A FEW MODEL SOLUTIONS THAT KEEP THIS BOUNDARY SOUTH OF I-35 LIMITING THE STORM POTENTIAL IN OUR FORECAST AREA. ALTHOUGH MOST OF THE MODELS ARE SUGGESTING THAT THE STRONG CAP IN PLACE WILL ERODE DURING THE AFTERNOON ALLOWING FOR STORM INITIATION. INSTABILITY IN THE WARM SECTOR AS WELL AS THE DEEP LAYER SEVERE WILL SUPPORT ANY SUPERCELLS THAT INITIATE ALONG THIS BOUNDARY CAPABLE OF PRODUCING LARGE HAIL. ONE CONCERN WILL BE THE STORM INTERACTION DEPENDING ON THE NUMBER OF STORMS THAT ARE ABLE TO DEVELOP. THE DEEP LAYER SHEAR VECTOR DURING THIS PERIOD WILL BE ORIENTATED ALMOST PARALLEL TO THIS WSW TO ENE BOUNDARY. THIS COULD CAUSE DESTRUCTIVE STORM INFERENCE AND OR A COMPLEX THAT IS COLD POOL DOMINATE. THE OTHER IMPORTANT DETAIL IS THAT LATER IN THE EVENING THE LOW LEVEL JET INCREASES DUE TO THE APPROACHING SYSTEM AND THIS ALONG WITH VEERING WINDS WITH HEIGHT COULD INCREASE THE CHANCE FOR TORNADO DEVELOPMENT WITH ANY POTENTIAL SUPERCELL. ALL OF THIS ACTIVITY TRACKS EASTWARD BEFORE THE MAIN SYNOPTIC SURFACE LOW PRESSURE DEEPENS IN SW KS OVERNIGHT AND TRACKS DIRECTLY THROUGH NE KS. THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS TO DEVELOP ALONG THIS FRONT ALTHOUGH THE MODELS DO NOT AGREE ON THIS AND SOUNDINGS SUPPORT A STRONG EML WORKING BACK INTO THE REGION. .LONG TERM...(THURSDAY THROUGH TUESDAY) ISSUED AT 508 AM CDT WED APR 8 2015 MODELS SHOW THE SURFACE FRONT PUSHING EAST OF THE FORECAST AREA BY THE LATE MORNING THURSDAY WITH DRY AIR MOVING IN FROM THE NORTHWEST. BECAUSE OF THIS HAVE POPS DECREASING THROUGH THE DAY THURSDAY. I DO HOWEVER KEEP AT LEAST A SLIGHT CHANCE ACROSS FAR EASTERN KS THROUGH THE AFTERNOON AS THE MAIN UPPER TROUGH MOVES OVERHEAD CAUSING LAPSE RATES TO STEEPEN UP. THIS MAY BE ENOUGH FOR A STRAY SHOWER THROUGH THE AFTERNOON. MODELS SHOW GOOD COLD AIR ADVECTION THROUGH THE DAY BEHIND THE FRONT WITH NORTHWEST WINDS GUSTING AROUND 30 MPH. SO THINK HIGHS WILL STRUGGLE TO REACH 60 ACROSS NORTH CENTRAL KS AND EAST CENTRAL KS MAY SEE TEMPS FALLING THROUGH THE AFTERNOON AFTER HIGHS REACH AROUND 70 EARLY IN THE DAY. THURSDAY NIGHT THROUGH FRIDAY NIGHT LOOK TO BE DRY AS SURFACE RIDGING MOVES ACROSS THE CENTRAL PLAINS. LIGHT WINDS AND MOSTLY CLEAR SKIES COULD LEAD GOOD RADIATIONAL COOLING AND MIN TEMPS FALLING TO AROUND FREEZING FOR FRIDAY MORNING. THE RIDGE IS ALSO EXPECTED TO KEEP FRIDAY'S HIGHS IN THE RELATIVELY COOL MID 60S. BY SATURDAY AFTERNOON, THE GFS AND ECMWF SHOW RETURN FLOW SETTING UP WITH MOISTURE ADVECTING NORTH. BECAUSE OF THIS THE FORECAST HAS SOME CHANCE POPS BY SATURDAY EVENING FOR THE POTENTIAL OF ELEVATED SHOWERS AND STORMS. CONFIDENCE IN THE FORECAST WAVERS AS MODELS STRUGGLE WITH CONSISTENTLY HANDLING ANOTHER MID LEVEL CLOSED LOW MOVING OUT FROM THE SOUTHERN ROCKIES. THE OVERALL TREND HAS BEEN TO SLOW THE PROGRESSION OF THIS WAVE WITH SOME INDICATIONS THAT THE BETTER FORCING FOR PRECIP MAY MOVE OVERHEAD MONDAY AND MONDAY NIGHT. HOWEVER THE GEM WANTS TO KEEP THE LOW MAINLY TO THE SOUTH. BECAUSE OF THE UNCERTAINTY AND GENERALLY SLOW PROGRESSION TO THE SYSTEM, THE FORECAST HAS CHANCES FOR SHOWERS AND THUNDERSTORMS FOR SUNDAY THROUGH TUESDAY. MODELS ALSO VARY ON AMOUNT OF WARM AIR THEY ADVECT INTO THE FORECAST AREA THROUGH THE PERIOD. SINCE OVERALL CONFIDENCE IN ANY GIVEN SOLUTION IS LOW, HAVE STAYED CLOSE TO THE MODEL CONSENSUS FOR TEMPS WHICH KEEPS THEM FAIRLY IN LINE WITH CLIMATOLOGICAL NORMS. && .AVIATION...(For the 18Z TAFs through 18Z Thursday Afternoon) Issued at 1212 PM CDT WED APR 8 2015 Warm front extended from south central Kansas northeast into eastern Missouri at 17UTC. A think layer of stratus and fog under a strong inversion covered northern Kansas north of the front. Only expect slow improvement this afternoon since the boundary and inversion should remain. Thunderstorms are forecast to develop near the boundary this afternoon and evening and then move northeast. Continued VCNTY thunderstorms for TAFs which will be updated based on convective trends. A cold front is forecast to move through the area Thursday morning which should improve overall conditions with gusty northwest winds. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...SANDERS LONG TERM...WOLTERS AVIATION...Johnson
Hazardous weather outlook, Apr 8, 2:50 PM CDT, 38 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TOPEKA KS 250 PM CDT WED APR 8 2015 KSZ008>012-020>024-026-034>040-054>056-058-059-092000- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 250 PM CDT WED APR 8 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SEVERE THUNDERSTORMS WILL BE POSSIBLE MAINLY ALONG AND SOUTHEAST OF A COUNCIL GROVE TO TOPEKA TO ATCHISON LINE THIS AFTERNOON AND THIS EVENING. ALL STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS VERY LARGE HAIL AND A FEW TORNADOES. AT THIS TIME THE GREATEST RISK FOR TORNADOES APPEARS TO BE ROUGHLY ALONG AND SOUTHEAST OF A LINE FROM EMPORIA TO OTTAWA TO AROUND OLATHE BETWEEN 7PM AND MIDNIGHT TONIGHT. WE URGE EVERYONE ACROSS NORTHEAST AND EAST CENTRAL KANSAS TO STAY AWARE OF THE WEATHER SITUATION THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PARTS OF NORTH CENTRAL KANSAS COULD SEE VERY HIGH FIRE DANGER THURSDAY AFTERNOON DUE TO NORTHWEST WINDS GUSTING TO AROUND 35 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND THROUGH THE EVENING...PRIMARILY ACROSS FAR EAST CENTRAL KANSAS.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 2:00 AM CDT | Special Weather Statement | TOP | Wabaunsee | 45 min |
| Apr 8, 2:25 AM CDT | Special Weather Statement | TOP | Geary | 35 min |
| Apr 8, 3:21 AM CDT | Special Weather Statement | TOP | Pottawatomie | 24 min |
| Apr 8, 3:41 AM CDT | Special Weather Statement | TOP | Nemaha | 34 min |
| Apr 8, 4:42 AM CDT | Special Weather Statement | TOP | Nemaha | 33 min |
| Apr 8, 5:37 AM CDT | Special Weather Statement | TOP | Franklin | 23 min |
| Apr 8, 3:49 PM CDT | Severe Thunderstorm Warning | TOP | Anderson | 26 min |
| Apr 8, 4:18 PM CDT | Special Weather Statement | TOP | Franklin | 27 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.